I TOOK NIACIN SEVERAL YEARS AGO. I BECAME VERY SICK WITH NAUSEA AND VOMITTING. MY LIVER FUNCTIONS TEST SHOWED HEPATITIS. COULD THIS HAVE BEEN FROM THE NIACIN? I STOPPED TAKING THE NIACIN AS I COULD NOT KEEP ANYTHING DOWN. MY DR. TESTED MY LIVER FUNCTIONS A FEW WEEKS LATER AND THEY WERE NORMAL. I DID NOT TAKE NIACIN AGAIN, BUT I AM TEMPTED TO TRY IT AT A SMALLER DOSE AS MY TOTAL CHOLESTERAL DROPPED SIGNIFICANTLY WHEN TAKING THE NIACIN.
Here is an article written by Dr. Davis I recommend you read.
Niacin: Myths and Facts
If you do decide to supplement niacin at lower doses I encourage you to work with your physician to monitor your liver function regularly.
All the best,
Lisa Nelson RD
How to Lower Cholesterol in 8 Simple Steps
Alsheikh-Ali AA, Karas RH. The safety of niacin in the US Food and Drug Administration Adverse Event Reporting database. Am J Cardiol. 2008;101(8 Suppl 1):S9-S13.
Niacin therapy >500 mg is drug therapy,.. NOT vitamin therapy. The key to REAL understanding of niacin is in the FORMULATIONS. You were obviously taking SR niacin. That is a very bad idea. IR & ER are completely safe. This is well documented,.. but ONLY IR & ER. There are NO non-prescription substitutes for ER niacin. IR is the ONLY safe non-prescription form. Go to Lipid.org & find a lipidologist [type in zipcode on search engine for nearby lipid specialists] who specializes in niacin therapy. Do not consult any clinician who is NOT a real lipidologist.There is more mis-undrstanding of niacin in the medical community than TRUE understanding. This is no one`s "fault" per se,.. however it is reality.